Kentucky, 2003

Hail and Damaging Winds in Kentucky, July 9, 2003

July 9, 2003 · NWS LMK · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 9, 2:17 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 2:17 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT WED JUL 9 2003

BOUNDARY LOCATED ACROSS CENTRAL KENTUCKY THIS AFTERNOON RELATED TO
OUTFLOW FROM EARLY MORNING CONVECTIVE SYSTEM TO THE NORTH. SMALL
SWATH OF HEAVY RAIN...BEGINNING TO TAPER OFF...ACROSS EASTERN
PORTION OF OUR FA IN RELATION TO BOUNDARY...WHICH STRETCHES INTO
PORTIONS OF WEST VA AND SRN OH.

AFOREMENTIONED BOUNDARY WILL MOVE LITTLE INTO THE EVENING. EXPECT
SCATTERED DIURNALLY DRIVEN CONVECTION TO CONTINUE THEN TAPER OFF
BEFORE MIDNIGHT. HOWEVER 06Z GFS HAD A GOOD PROG ON MINOR SHORTWAVE
TO ADVECT INTO CENTRAL KENTUCKY LATE TONIGHT...AROUND 08 TO 12Z.
THUS SOME NOCTURNAL CONVECTION SHOULD FIRE DURING THAT TIMEFRAME AND
HIGHEST COVERAGE SHOULD BE IN PROXIMITY TO SAID BOUNDARY...SOUTH OF
THE I/64 CORRIDOR AND ESPECIALLY IN EAST CENTRAL KENTUCKY. 12Z
SOUNDINGS FROM BNA/ILN INDICATE PWS AROUND 1.80 INCHES. ETA MODEL
SOUNDINGS INCREASE PWS LATE TNGT TO 2 INCHES OR SLIGHTLY BETTER
UNDER INCREASING SWLY 850MB FLOW. CONVERGENCE ALONG BOUNDARIES IN
CONJUNCTION WITH MINOR BUT INCREASING MASS UPPER LEVEL DIVERGENCE
COULD SUPPORT HEAVY RAINFALL IN SAID PROXIMITY LATE TONIGHT. WILL
HOLD OFF ON FLOOD WATCH DUE TO MAINLY LOCALIZED COVERAGE...BUT WILL
MENTION HWVR RAINFALL POSSIBLE IN E CTRL KY AGAIN LATE TNGT.

A LULL IN CONVECTION SHOULD COME FROM ABOUT MID MORNING THROUGH MID
AFTERNOON UNDER BIT OF NVA. THEN AS COLD FRONT APPROACHES AND STRONG
SHORTWAVE SHARPENS UP LATE AFTERNOON...EXPECT ENOUGH COVERAGE TO
WARRANT LIKELY POPS AS CURRENT FCST ALREADY ADVERTISES BUT WILL
EXTEND LIKELY FURTHER INTO THU NIGHT PERIOD THEN TAPER OFF FROM NW
TO SE AFTER MIDNIGHT. FRIDAY...ISLTD PCPN POSSIBLE IN NWLY FLOW
COMBINED WITH SOME REMNANT LOW LEVEL MOISTURE. WILL HAVE 14 GRID
POPS BUT NO MENTION IN THE FORECAST. SATURDAY WILL FORECAST MAINLY
CLEAR SKIES AND SOME ADDITIONAL WARMING BACK TO NEAR SEASONAL NORMS
UNDER SOME BRIEF SATURDAY MORNING U/L RIDGING BEFORE EASTERN RIDGE
REINFORCES.

.EXTENDED...SATURDAY THROUGH WEDNESDAY.

TROUGHING OVER THE EASTERN STATES WILL CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. PARTLY CLOUDY CONDITIONS AND TEMPS JUST BELOW
NORMAL THIS WEEKEND. MODELS SHOW SOME PRECIP POSSIBLE...ESPECIALLY
SUNDAY ASSOCIATED WITH A RIPPLE ALONG THE BACK EDGE OF THE
TROUGH...IT MAY BRING SOME CLOUDS BUT LACK OF MOISTURE WILL KEEP
RAIN AWAY. DRY PATTERN WILL EXIST UNTIL MID WEEK AS THE NEXT FRONT
WILL APPROACH ON WEDNESDAY. TEMPS WILL CLIMB ABOVE NORMAL ON MONDAY
THRU WEDNESDAY...AND HUMID CONDITIONS WILL RETURN AS WEAK SOUTHERLY
FLOW KICKS IN ON MONDAY.

.LMK...NONE.

JB - SCHOTT
Hazardous weather outlook, Jul 9, 11:44 AM EST, 4 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1244 PM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT
ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS
UP TO 50 MPH AND FREQUENT LIGHTNING...AS WELL AS LOCALIZED HEAVY
RAIN. THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE WEATHER WITH THE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. IN ADDITION...SOME LOCALIZED FLOODING PROBLEMS MAY
RESULT FROM THE HEAVY RAINS.

AFTERNOON HEAT INDICES WILL WARM TO BETWEEN 95 AND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE LIKELY THURSDAY AS A COOL FRONT APPROACHES THE
LOWER OHIO VALLEY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE SHOULD THEY OBSERVE ANY SEVERE WEATHER OR
FLOODING.

JB

The radar

The Nashville radar (KOHX), 101 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Allen

When
July 9, 4:24 PM EST
Where
Allen County, Scottsville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.983, -85.900

Hail, Barren

When
July 9, 4:50 PM EST
Where
Barren County, Glasgow
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.183

Thunderstorm Wind, Metcalfe

When
July 9, 5:10 PM EST
Where
Metcalfe County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.567

Trees were downed over the northern part of the county.

Thunderstorm Wind, Simpson

When
July 9, 5:45 PM EST
Where
Simpson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.183

Numerous trees and power lines were downed over the southern part of the county.

Thunderstorm Wind, Allen

When
July 9, 5:50 PM EST
Where
Allen County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.633

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369578, 5370669, 5370670, 5369580, 5369579.